×

zbMATH — the first resource for mathematics

Symmetric solutions of linear matrix equations by matrix decompositions. (English) Zbl 0688.15003
This paper considers the symmetric solutions of linear matrix equations (1) \(AX=B.\) When the matrix A is in its singular-value decomposition, (1) becomes \(UDV^ TX=[U_ 1,U_ 2]\left[ \begin{matrix} \Sigma \\ 0\end{matrix} \begin{matrix} 0\\ 0\end{matrix} \right]\left[ \begin{matrix} V^ T_ 1\\ V^ T_ 2\end{matrix} \right]X=B,\) where the matrices U and V are orthogonal and \(\Sigma\) is positively diagonal. It is shown that \(U^ T_ 2B\) has to be a zero matrix for consistency and \(asym(\Sigma^{-1}U^ T_ 1BV_ 1)\) has to be a zero matrix for symmetry, where \(asym(P)=(P-P^ T)/2.\)
In Section 3, when the consistency and symmetry conditions are not satisfied, the least-squares symmetric solutions of equation (1) are considered. Numerically, it will be difficult to check \(U^ T_ 2B=0\) and \(asym(U^ T_ 1BV_ 1)=0\). In Section 4, the problem is replaced by the need to calculate the generalized singular-value decomposition.
In Section 5, symmetric and nonsymmetric solutions of other linear matrix equations \(A^ TXB=C,\quad AX^ T+X^ TA=C,\quad A^ TXB+B^ TX^ TA=C,\quad [AX,CX]=[B,D]\) are looked at, using the singular-value and generalized singular-value decompositions as well as the real Schur and real generalized Schur decompositions. The related numerical algorithms are discussed briefly when appropriate.
Reviewer: M.Kono

MSC:
15A24 Matrix equations and identities
65F30 Other matrix algorithms (MSC2010)
65F15 Numerical computation of eigenvalues and eigenvectors of matrices
15A18 Eigenvalues, singular values, and eigenvectors
15A23 Factorization of matrices
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bartels, R.H.; Stewart, G.W., Solution of the equation AX + XB = C, Comm. ACM, 15, 820-826, (1972) · Zbl 1372.65121
[2] Chu, K.-W.E., Singular value and generalized singular value decompositions and the solution of linear matrix equations, Linear algebra appl., 88/8, 83-98, (1987) · Zbl 0612.15003
[3] Chu, K.-W.E., The solution of the matrix equations AXB − CXD = E and (YA − DZ, YYC − BZ) = (E, F),, Linear algebra appl., 93, 93-105, (1987) · Zbl 0631.15006
[4] Davis, C.; Kahan, W.M.; Weinberger, H.F., Norm preserving dilations and their applications to optimal error bounds, SIAM J. numer. anal., 19, 445-469, (1982) · Zbl 0491.47003
[5] Don, F.J.H., On the symmetric solutions of a linear matrix equation, Linear algebra appl., 93, 1-7, (1987) · Zbl 0622.15001
[6] F. Gantmacher, The Theory of Matrices, Vol. 2, Chelsea, New York. · Zbl 0085.01001
[7] Golub, G.H.; Nash, S.; Van Loan, C., A Hessenberg-Schur method for the matrix problem AX + XB = C, IEEE trans. automat. control, AC-24, 909-913, (1979) · Zbl 0421.65022
[8] Golub, G.H.; Van Loan, C.F., Matrix computations, (1983), Johns Hopkins U.P Baltimore · Zbl 0559.65011
[9] Hodges, J.H., Some matrix equations over a finite field, Ann. mat. pura appl., 44, 4, 245-250, (1957) · Zbl 0082.02102
[10] Lancaster, P., Explicit solutions of linear matrix equations, SIAM rev., 12, 544-566, (1970) · Zbl 0209.06502
[11] Magnus, J.R., L-structured matrices and linear matrix equations, Linear and multilinear algebra, 14, 67-88, (1983) · Zbl 0527.15006
[12] Magnus, J.R.; Neudecker, H., The commutation matrix: some properties and applications, Ann. statist., 7, 381-394, (1979) · Zbl 0414.62040
[13] Magnus, J.R.; Neudecker, H., The elimination matrix: some lemmas and applications, SIAM J. algebraic discrete methods, 1, 422-449, (1980) · Zbl 0497.15014
[14] Nashed, M.Z., Generalized inverses and applications, (1976), Academic New York · Zbl 0346.15001
[15] Paige, C.C.; Saunders, M.A., Towards a generalized singular value decomposition, SIAM J. numer. anal., 18, 398-405, (1981) · Zbl 0471.65018
[16] Stewart, G.W., Computing the CS-decomposition of a partitioned orthogonal matrix, Numer. math., 40, 297-306, (1982) · Zbl 0516.65016
[17] Vetter, W.J., Vector structures and solutions of linear matrix equations, Linear algebra appl., 10, 181-188, (1975) · Zbl 0307.15003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.